Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 242, NWS Twin Cities, MN

July 31, 2008Chippewa County, Lac qui Parle County, Swift County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 31, 2008, 5:12 AM CDT for Chippewa County, Lac qui Parle County, Swift County, Minnesota. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2008, 5:12 AM CDT (10:12 UTC)
Expired
Jul 31, 2008, 6:00 AM CDT
In force
48 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

Counties Chippewa County, MN, Lac qui Parle County, MN, Swift County, MN

The radar

The Minneapolis radar (KMPX), 178 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 5:20 AM CDTHAIL 1.758 Ne Montevideo, MN
Jul 31, 6:10 AM CDTTSTM WND DMGAppleton, MNWIND GUSTS ESTIMATED AT 80 MPH. MANY LARGE TREES DOWN AND A SEMI TRUCK BLOWN OVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 4:51 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2008-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2008-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-303 J/kg
Mixed-layer LCL
1998 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 311012
SVRMPX
MNC023-073-151-311100-
/O.NEW.KMPX.SV.W.0242.080731T1012Z-080731T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
512 AM CDT THU JUL 31 2008

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SWIFT COUNTY IN WEST CENTRAL MINNESOTA...
  EXTREME EAST CENTRAL LAC QUI PARLE COUNTY IN WEST CENTRAL
  MINNESOTA...
  NORTHERN CHIPPEWA COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 600 AM CDT

* AT 505 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING PENNY SIZE HAIL.  THIS STORM WAS LOCATED 5 MILES
  SOUTHEAST OF BIG BEND CITY...OR ABOUT 10 MILES NORTH OF            
  MONTEVIDEO...AND MOVING EAST AT 26 MPH. ANOTHER SEVERE THUNDERSTORM
  WAS LOCATED NEAR ORTONVILLE AND WAS MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS INCLUDE...
  BENSON...
  APPLETON...
  HOLLOWAY... 
   
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
THURSDAY MORNING FOR SOUTHERN MINNESOTA.

LAT...LON 4540 9552 4499 9533 4500 9588 4535 9615
      4537 9614
TIME...MOT...LOC 1010Z 276DEG 23KT 4508 9573

$$

BAP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:00 AM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 31, 3:00 AM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 AM CDT THU JUL 31 2008

.DISCUSSION...

CONVECTIVE COMPLEX ROLLING SE ACROSS NODAK INTO NC SODAK ATTM. VERY
UNSTABLE AIR FEEDING INTO THIS COMPLEX WITH MSAS SURFACE LIS AROUND
B8 IN E SODAK AT 07Z.  QUITE STRONG WAA AT 850 MB WITH 35 KNOT LLJ
IN NEB POKING INTO E SODAK.  SYSTEM HAS BEEN TAKING A MORE SLY TURN
LAST COUPLE HOURS AS IT DIVES MORE ALONG 850-300 MB THICKNESS
FIELD.  SEVERE THREAT FOR THE MORNING HOURS SHOULD BE CONFINED
MAINLY ALONG AND S OF MN RIVER.

AFTER THIS SYSTEM MOVES THRU WILL BE ANOTHER THREAT FOR SEVERE
STORMS IN S MN THIS AFTN/EARLY EVENING.  EXPECT THERE SHUD BE A
STRONG E-W SFC BOUNDARY NEAR IOWA BORDER - COMBO OF SURFACE WARM
FRONT AND OUTFLOW FROM CURRENT CONVECTION. GFS/NAM BOTH SHOWING
AIRMASS VERY UNSTABLE VICINITY OF FRONT WITH AOA 2000 J/KG SB CAPE
WITH STRONG 0-6 KM BULK SHEAR AROUND 50 KNOTS YIELDING TOGGY TOOL
TORNADO PROBABILITIES OF OVER 30% NEAR MN/IA BORDER.

TEMPERATURES MAY BE HELD BACK A FEW DEGREES TODAY FROM CONVECTIVE
DEBRIS SO WENT MAINLY WITH MID/UPPER 80S.  HIGH PRESSURE BUILDS INTO
AREA TONIGHT WITH NLY WINDS BEGINNING TO BRING IN DRIER AIR. UPPER
RIDGE PUMPS UP IN THE DAKOTAS ON FRIDAY AND ACROSS MN ON SATURDAY
SETTING US UP FOR A VERY WARM WEEKEND.  ATTM LOOKS LIKE BEST CHANCE
OF ANY THUNDERSTORMS OVER THE WEEKEND WILL BE TO OUR NORTH WITH
RATHER STRONG MID LEVEL CAP IN PLACE AS 700 MB TEMPS WARM TO +14C
ACROSS MUCH OF AREA.  LEFT IN THE SMALL POPS WE HAVE FOR SAT NITE
AND SUNDAY...BUT MAY HAVE TO BE TRIMMED BACK EXCEPT IN N CWA IF
STORMS DEVELOP TO OUR NORTH AND SAG IN.  SHUD SEE A LITTLE COOLING
BY TUESDAY AS RIDGE BEGINS TO FLATTEN.

&&

.AVIATION.../06Z TAF ISSUANCE/
VFR FLYING CONDITIONS ANTICIPATE THROUGH THE PERIOD.  THE EXCEPTION
WILL BE OVER WEST CENTRAL MN...IN THE MORNING ASSOCIATED WITH
MESOSCALE CONVECTIVE SYSTEM IF IT MATERIALIZE AND HOLD TOGETHER OVER
THE EASTERN DAKOTAS OVERNIGHT.  AIRMASS OVER THE TAF SITES APPEARS
TO BE STABLE...HAVING HARD TIME DESTABLIZING WITH A EAST-NORTHEAST
SFC WINDS WITH NORTHWEST WINDS ALOFT.  CLOUD AND CEILING HEIGHT
SHOULD GENLY BE AT OR ABOVE 6 THOUSAND FEET AGL.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

BAP/DWE
Hazardous weather outlook, Jul 31, 4:13 AM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
413 AM CDT THU JUL 31 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
010915-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
413 AM CDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A THREAT OF SEVERE THUNDERSTORMS THIS MORNING MAINLY IN
WEST CENTRAL AND INTO SOUTH CENTRAL MINNESOTA. THE PRIMARY THREAT
WILL BE DAMAGING WINDS AND LARGE HAIL. STORMS MAY FIRE UP AGAIN
THIS AFTERNOON AND EARLY EVENING MAINLY ACROSS SOUTHERN MINNESOTA
NEAR A WARM FRONT WHICH WILL BE DRAPED NEAR THE IOWA BORDER. IN
ADDITION TO LARGE HAIL AND DAMAGING WINDS...THERE WILL ALSO BE A
TORNADO THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT AND HUMIDITY WILL BUILD EACH DAY THROUGH THE WEEKEND WITH
HIGH TEMPERATURES REACHING THE LOW TO MID 90S SATURDAY AND SUNDAY.
THE WARMEST READINGS WILL BE ACROSS WEST CENTRAL MINNESOTA. WITH
DEW POINTS IN THE LOWER 70S...HEAT INDEX VALUES MAY REACH 95 TO 100
DEGREES. THERE IS ALSO A THREAT OF THUNDERSTORMS SATURDAY NIGHT
AND SUNDAY...MAINLY ACROSS CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:20 AM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine55 min
Jul 31, 5:47 AM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Meeker, Renville43 min
Jul 31, 5:54 AM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Renville, Swift, Yellow Medicine66 min
Jul 31, 6:09 AM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine51 min
Jul 31, 6:17 AM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Meeker, Redwood, Renville, Swift58 min
Jul 31, 6:30 AM CDTSevere Thunderstorm WarningMPXMcLeod, Nicollet, Renville, Sibley60 min
Jul 31, 6:48 AM CDTTornado WarningMPXChippewa, Kandiyohi, Swift42 min
Jul 31, 6:55 AM CDTSevere Thunderstorm WarningMPXChippewa, Swift50 min
Jul 31, 6:56 AM CDTSevere Thunderstorm WarningMPXBrown, Le Sueur, Nicollet, Redwood, Renville, Sibley64 min
Jul 31, 7:06 AM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker, Wright54 min
Jul 31, 7:15 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Redwood, Renville46 min
Jul 31, 7:20 AM CDTHigh Wind WarningMPXLac qui Parle, Yellow Medicine100 min
Jul 31, 7:27 AM CDTSevere Thunderstorm WarningMPXWatonwan63 min
Jul 31, 7:32 AM CDTSevere Thunderstorm WarningMPXCarver, Le Sueur, McLeod, Nicollet, Renville, Scott and 1 more58 min
Jul 31, 7:36 AM CDTTornado WarningMPXKandiyohi, McLeod, Meeker39 min
Jul 31, 7:39 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Nicollet, Waseca66 min
Jul 31, 7:59 AM CDTSevere Thunderstorm WarningMPXFaribault, Martin61 min
Jul 31, 8:10 AM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Le Sueur, Rice, Scott, Steele and 1 more50 min
Jul 31, 8:21 AM CDTSevere Thunderstorm WarningMPXFreeborn54 min
Jul 31, 8:34 AM CDTSevere Thunderstorm WarningMPXDakota, Goodhue56 min
Jul 31, 8:47 AM CDTTornado WarningMPXGoodhue, Rice, Steele18 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.